Alert archive / California / Red Flag Warnings in 2019
Red Flag Warning 3, NWS Phoenix, AZ
NWS Phoenix, AZ issued this red flag warning at Oct 9, 2019, 3:42 AM PDT for Imperial County, Riverside County, San Bernardino County, California; La Paz County, Yuma County, Arizona. It took effect at Oct 10, 2019, 2:00 AM PDT. It was in force for 21 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 9, 2019, 3:42 AM PDT (10:42 UTC)
- In effect from
- Oct 10, 2019, 2:00 AM PDT
- Expired
- Oct 10, 2019, 11:00 PM PDT
- In force
- 21 hr
- Issued by
- NWS Phoenix, AZ
Counties La Paz County, AZ, Yuma County, AZ, Imperial County, CA, Riverside County, CA, San Bernardino County, CA
The radar
The Yuma radar (KYUX), 132 km from the middle of the area, began a volume at 10:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 10.7 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3550 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- -9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
690 WWUS85 KPSR 091042 RFWPSR URGENT - FIRE WEATHER MESSAGE National Weather Service Phoenix AZ 342 AM MST Wed Oct 9 2019 AZZ131-CAZ230>232-092245- /O.UPG.KPSR.FW.A.0002.191010T0900Z-191011T0600Z/ /O.NEW.KPSR.FW.W.0003.191010T0900Z-191011T0600Z/ Yuma/Martinez Lake and Vicinity/Lower Colorado River Valley AZ- Joshua Tree National Park-Lower Colorado River Valley CA- Imperial County And Eastern Riverside County- 342 AM MST Wed Oct 9 2019 /342 AM PDT Wed Oct 9 2019/ ...RED FLAG WARNING IN EFFECT FROM 2 AM MST /2 AM PDT/ TO 11 PM MST /11 PM PDT/ THURSDAY FOR STRONG WINDS, LOW RELATIVE HUMIDITY AND HIGH DIRE DANGER FOR SOUTHEAST CALIFORNIA AND THE LOWER COLORADO RIVER AREA... The National Weather Service in Phoenix has issued a Red Flag Warning for strong winds, low relative humidity and high fire danger, which is in effect from 2 AM MST /2 AM PDT/ to 11 PM MST /11 PM PDT/ Thursday. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Yuma/Martinez Lake and Vicinity/Lower Colorado River Valley AZ, Joshua Tree National Park, Lower Colorado River Valley CA and Imperial County And Eastern Riverside County. * TIMING...Late Wednesday night through Thursday evening. * WINDS...North 20 to 30 mph with gusts up to 50 mph. * RELATIVE HUMIDITY...As low as 5 percent. * IMPACTS...Fuels are dry and fire danger is high. These conditions combined with low relative humidity and strong winds will lead to widespread hazardous fire weather conditions. * IMPACTS...Fuels are very dry and fire danger is high. These conditions combined with low relative humidity and strong winds will lead to widespread hazardous fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials and fire crews in the field of this red flag warning. && $$ National Weather Service Phoenix is on the internet at weather.gov/phoenix
6 follow-up statements
187 WWUS85 KPSR 091612 RFWPSR URGENT - FIRE WEATHER MESSAGE National Weather Service Phoenix AZ 912 AM MST Wed Oct 9 2019 AZZ131-CAZ230>232-092245- /O.CON.KPSR.FW.W.0003.191010T0900Z-191011T0600Z/ Yuma/Martinez Lake and Vicinity/Lower Colorado River Valley AZ- Joshua Tree National Park-Lower Colorado River Valley CA- Imperial County And Eastern Riverside County- 912 AM MST Wed Oct 9 2019 /912 AM PDT Wed Oct 9 2019/ ...RED FLAG WARNING REMAINS IN EFFECT FROM 2 AM MST /2 AM PDT/ TO 11 PM MST /11 PM PDT/ THURSDAY FOR STRONG WINDS, LOW RELATIVE HUMIDITY AND HIGH FIRE DANGER FOR SOUTHEAST CALIFORNIA AND THE LOWER COLORADO RIVER AREA... * AFFECTED AREA...Yuma/Martinez Lake and Vicinity/Lower Colorado River Valley AZ, Joshua Tree National Park, Lower Colorado River Valley CA and Imperial County And Eastern Riverside County. * TIMING...Late Wednesday night through Thursday evening. * WINDS...North 20 to 30 mph with gusts up to 50 mph. * RELATIVE HUMIDITY...As low as 5 percent. * IMPACTS...Fuels are dry and fire danger is high. These conditions combined with low relative humidity and strong winds will lead to widespread hazardous fire weather conditions. * IMPACTS...Fuels are very dry and fire danger is high. These conditions combined with low relative humidity and strong winds will lead to widespread hazardous fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials and fire crews in the field of this red flag warning. && $$ National Weather Service Phoenix is on the internet at weather.gov/phoenix
360 WWUS85 KPSR 092119 RFWPSR URGENT - FIRE WEATHER MESSAGE National Weather Service Phoenix AZ 219 PM MST Wed Oct 9 2019 AZZ131-CAZ230>232-100930- /O.CON.KPSR.FW.W.0003.191010T0900Z-191011T0600Z/ Yuma/Martinez Lake and Vicinity/Lower Colorado River Valley AZ- Joshua Tree National Park-Lower Colorado River Valley CA- Imperial County And Eastern Riverside County- 219 PM MST Wed Oct 9 2019 /219 PM PDT Wed Oct 9 2019/ ...RED FLAG WARNING REMAINS IN EFFECT FROM 2 AM MST /2 AM PDT/ TO 11 PM MST /11 PM PDT/ THURSDAY FOR STRONG WINDS, LOW RELATIVE HUMIDITY, AND HIGH FIRE DANGER FOR SOUTHEAST CALIFORNIA AND THE LOWER COLORADO RIVER AREA... * AFFECTED AREA...Yuma/Martinez Lake and Vicinity/Lower Colorado River Valley AZ, Joshua Tree National Park, Lower Colorado River Valley CA and Imperial County And Eastern Riverside County. * TIMING...Late Wednesday night through Thursday evening. * WINDS...North 20 to 30 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 5 percent. * IMPACTS...Fuels are dry and fire danger is high. These conditions combined with low relative humidity and strong winds will lead to widespread hazardous fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials and fire crews in the field of this red flag warning. && $$ National Weather Service Phoenix is on the internet at weather.gov/phoenix
457 WWUS85 KPSR 100204 RFWPSR URGENT - FIRE WEATHER MESSAGE National Weather Service Phoenix AZ 704 PM MST Wed Oct 9 2019 AZZ131-CAZ230>232-101400- /O.CON.KPSR.FW.W.0003.191010T0900Z-191011T0600Z/ Yuma/Martinez Lake and Vicinity/Lower Colorado River Valley AZ- Joshua Tree National Park-Lower Colorado River Valley CA- Imperial County And Eastern Riverside County- 704 PM MST Wed Oct 9 2019 /704 PM PDT Wed Oct 9 2019/ ...RED FLAG WARNING REMAINS IN EFFECT FROM 2 AM MST /2 AM PDT/ TO 11 PM MST /11 PM PDT/ THURSDAY FOR STRONG WINDS, LOW RELATIVE HUMIDITY, AND HIGH FIRE DANGER FOR SOUTHEAST CALIFORNIA AND THE LOWER COLORADO RIVER AREA... * AFFECTED AREA...Yuma/Martinez Lake and Vicinity/Lower Colorado River Valley AZ, Joshua Tree National Park, Lower Colorado River Valley CA and Imperial County And Eastern Riverside County. * TIMING...Early Thursday morning through Thursday evening. * WINDS...North 20 to 30 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 5 percent. * IMPACTS...Fuels are dry and fire danger is high. These conditions combined with low relative humidity and strong winds will lead to widespread hazardous fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials and fire crews in the field of this red flag warning. && $$ National Weather Service Phoenix is on the internet at weather.gov/phoenix
270 WWUS85 KPSR 100911 RFWPSR URGENT - FIRE WEATHER MESSAGE National Weather Service Phoenix AZ 211 AM MST Thu Oct 10 2019 AZZ131-CAZ230>232-102115- /O.CON.KPSR.FW.W.0003.000000T0000Z-191011T0600Z/ Yuma/Martinez Lake and Vicinity/Lower Colorado River Valley AZ- Joshua Tree National Park-Lower Colorado River Valley CA- Imperial County And Eastern Riverside County- 211 AM MST Thu Oct 10 2019 /211 AM PDT Thu Oct 10 2019/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM MST /11 PM PDT/ THIS EVENING FOR STRONG WINDS, LOW RELATIVE HUMIDITY AND VERY HIGH FIRE DANGER FOR SOUTHEAST CALIFORNIA AND WESTERN ARIZONA... * AFFECTED AREA...Yuma/Martinez Lake and Vicinity/Lower Colorado River Valley AZ, Joshua Tree National Park, Lower Colorado River Valley CA and Imperial County And Eastern Riverside County. * TIMING...Early Thursday morning through Thursday evening. * WINDS...North 20 to 30 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 4 percent. * IMPACTS...Fuels are dry and fire danger is high. These conditions combined with low relative humidity and strong winds will lead to widespread hazardous fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials and fire crews in the field of this red flag warning. && $$ National Weather Service Phoenix is on the internet at weather.gov/phoenix
147 WWUS85 KPSR 102044 RFWPSR URGENT - FIRE WEATHER MESSAGE National Weather Service Phoenix AZ 144 PM MST Thu Oct 10 2019 AZZ131-CAZ230>232-110600- /O.CON.KPSR.FW.W.0003.000000T0000Z-191011T0600Z/ Yuma/Martinez Lake and Vicinity/Lower Colorado River Valley AZ- Joshua Tree National Park-Lower Colorado River Valley CA- Imperial County And Eastern Riverside County- 144 PM MST Thu Oct 10 2019 /144 PM PDT Thu Oct 10 2019/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM MST /11 PM PDT/ THIS EVENING FOR STRONG WINDS, LOW RELATIVE HUMIDITY AND VERY HIGH FIRE DANGER FOR SOUTHEAST CALIFORNIA AND WESTERN ARIZONA... * AFFECTED AREA...Yuma/Martinez Lake and Vicinity/Lower Colorado River Valley AZ, Joshua Tree National Park, Lower Colorado River Valley CA and Imperial County And Eastern Riverside County. * TIMING...Now through Thursday evening. * WINDS...North 20 to 30 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 4 percent. * IMPACTS...Fuels are dry and fire danger is high. These conditions combined with low relative humidity and strong winds will lead to widespread hazardous fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials and fire crews in the field of this red flag warning. && $$ National Weather Service Phoenix is on the internet at weather.gov/phoenix
847 WWUS85 KPSR 110541 RFWPSR URGENT - FIRE WEATHER MESSAGE National Weather Service Phoenix AZ 1041 PM MST Thu Oct 10 2019 AZZ131-CAZ230>232-110645- /O.EXP.KPSR.FW.W.0003.000000T0000Z-191011T0600Z/ Yuma/Martinez Lake and Vicinity/Lower Colorado River Valley AZ- Joshua Tree National Park-Lower Colorado River Valley CA- Imperial County And Eastern Riverside County- 1041 PM MST Thu Oct 10 2019 /1041 PM PDT Thu Oct 10 2019/ ...RED FLAG WARNING WILL EXPIRE AT 11 PM MST /11 PM PDT/ THIS EVENING FOR STRONG WINDS, LOW RELATIVE HUMIDITY AND VERY HIGH FIRE DANGER FOR SOUTHEAST CALIFORNIA AND WESTERN ARIZONA... Although relative humidities are quite low across the area, winds will continue to subside through late tonight, resulting in decreasing fire danger. Nevertheless, occasionally breezy conditions will persist the next few hours. $$ National Weather Service Phoenix is on the internet at weather.gov/phoenix
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this red flag warning went out at Oct 9, 3:38 AM PDT, 4 minutes earlier.
Area forecast discussion, Oct 9, 3:38 AM PDT, 4 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
338 AM MST Wed Oct 9 2019
.SYNOPSIS...
Temperatures across the region will be a couple degrees cooler on
Wednesday than they were today, but still a few degrees above
normal. The weather will change rapidly late Wednesday into
Thursday as a strong storm system drops into the Great Basin and
northern Rockies, forcing a strong cold front south through the
lower deserts of southeast California and Arizona. Strong winds
will be common through southeast California and western Arizona
Thursday before more tranquil weather returns by the weekend.
Post-frontal temperatures will fall below normal across the area
with highs only in the 70s and 80s and lows in the 40s and 50s.
&&
.DISCUSSION...
The feeling of fall will descend upon Arizona later this week due
to a deep trough, easily seen in the latest water vapor imagery
over the Pacific Northwest. As for today, temperatures will still
remain a few degrees above normal with highs in the mid 90s across
the forecast area.
As the aforementioned trough progresses across the Intermountain West,
a cold front will push through Southeast California late this
evening and then through Arizona late Thursday. Moisture will be
scarce leaving precipitation chances well north of the area.
However, post-front packing of the pressure gradient will lead to
strong northerly winds with model guidance suggesting 850 mb
winds as strong 40-50 kts by Thursday afternoon. As such, surface
winds are very likely to reach advisory level with gusts over 35
mph across much of Southeast California and the Lower Colorado
River area. Winds this strong may also lead to blowing dust issues.
Winds further east will be weaker, even as the front passes, with
the strongest gusts peaking upwards of 20 mph across South-Central
Arizona Friday afternoon.
A cooler airmass will settle behind the system as it ejects into
the central plains bringing the coolest temperatures so far this
fall. Friday temperatures will dip into the mid 50s across most
of the lower desert with higher elevations cooling well into the
40s. Still, clear skies will allow for decent daytime heating with
forecast highs expected close to seasonal normal values around 90
degrees.
Atmospheric heights recover somewhat heading into the weekend
leading to a slight warming trend. A weak shortwave may move
through late in the weekend but will not likely change the
sensible weather much. The benign weather will last through at
least the middle of next week; however, models hint at some
possible tropical moisture moving into the region ahead of another
Pacific trough late next week.
&&
.AVIATION...Updated at 0559Z
South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Minimal aviation concerns are expected at the Phoenix terminals
through Wednesday evening as VFR conditions persist under diurnal
winds and clear skies. Light and variable or easterly winds
overnight and this morning will veer to the S-SW around 19-20Z.
Winds will veer to the W-SW later in the afternoon with gusts to
15-20 knots as winds aloft increase ahead of an upper level trough
pushing into the Great Basin. A relatively strong front should
move through the Phoenix terminals late in the overnight hours or
after sunrise on Thursday, with E-NE winds gusting to 15 knots.
Southeast California/Southwest Arizona including KIPL and KBLH:
Gusty winds on Wednesday afternoon will be the primary aviation
concern as VFR conditions persist under clear skies. Winds will
generally remain below 10 knots through Wednesday morning as light
and variable winds become southwesterly early this evening at
KIPL and southerly tomorrow morning at KBLH. Much stronger west-
southwesterly 10-15 knot winds gusting to 25 knots are expected
at KBLH and KIPL tomorrow afternoon as winds increase aloft as an
upper-level trough pushes into the Great Basin. A relatively
strong front will move through KBLH and KIPL to cause winds to
become northerly just beyond the TAF period after 06Z Thursday.
Aviation Discussion not updated for amended TAFs.
&&
.FIRE WEATHER...
Friday through Tuesday:
After Thursday's critical fire weather conditions, more tranquil
weather will move in for Friday through early next week as high
pressure moves in behind the Thursday's strong storm system.
Although minimum relative humidity values will still fall to
around 10 percent each afternoon with poor to fair overnight
recovery, winds will generally stay below 15 mph aside from some
ridge top gustiness on Friday. Another weak disturbance may cause
some elevated wind gusts late Sunday afternoon into Monday, but
nothing that should cause significant fire weather concerns.
&&
.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Red Flag Warning from 2 AM to 11 PM MST Thursday for AZZ131.
Wind Advisory from 2 AM to 11 PM MST Thursday for AZZ530-531-533.
Wind Advisory from 5 AM to 5 PM MST Thursday for AZZ532.
CA...Red Flag Warning from 2 AM to 11 PM PDT Thursday for CAZ230>232.
Wind Advisory from 2 AM to 11 PM PDT Thursday for CAZ560-561-564-
568>570.
Wind Advisory from 5 AM to 5 PM PDT Thursday for CAZ565.
&&
DISCUSSION...Deems
AVIATION...Hopper
FIRE WEATHER...Hopper/MONearby
Red Flag Warnings in California, 2019Red Flag Warnings in Arizona, 2019Every red flag warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.